You are here
A bitter pill
Thirty years ago, AZT became the first drug to show some hope to treat HIV. But, as David Menadue recalls, its debilitating effects proved too much for some.
Desperate times calls for desperate measures. And the 1980s were indeed desperate times. With deaths from AIDS skyrocketing, HIV activists pushed governments and pharmaceutical companies to come up with something — and fast. That something was zidovudine, better known as AZT.
AZT was a failed cancer drug which had sat on the benches at Burroughs Wellcome laboratories since the 1960s. When scientists at Burroughs Wellcome discovered AZT worked against HIV in mice, they began clinical trials in humans.
However, during the trial, AZT was found to cause extreme side-effects, including severe intestinal problems, anaemia, nausea, diarrhoea, vomiting and headaches. Aware that AZT was all there was, the researchers concluded that the drug was relatively safe.
To test its effectiveness against HIV in humans, scientists next began a trial of AZT on 300 positive people — half on the drug, half on placebo. When there were 19 deaths in the placebo group but only one in the AZT group, the trial was immediately discontinued and the drug sent to the US Food and Drug Administration (FDA) for approval. Because of the enormous pressure to stop the tide of deaths, the FDA fast-tracked its drug approval processes for AZT. A novel drug like this might spend ten years in safety trials. But as there was no time to lose, the FDA gave AZT the green light in March 1987 — a mere two years after the initial trial.
Meanwhile in Australia, the wait for AZT was agonisingly slow. As the Therapeutic Goods Administration didn’t accept clinical data from the US, we were told that AZT would have to go through years of trials before the drug could be approved here. It was only after massive pressure from HIV activists that, in 1988, AZT was released to people thought to be at greatest risk of developing AIDS. With a CD4 count below 200, I was one of those people. While I was initially happy to be given this new drug, and hopeful that the hype around its efficacy might prove true, I soon discovered the nasty downside to taking it.
Within a few weeks, I had lost my appetite, was often nauseous and found myself so lacking in energy that I would rush to the sick bay at work to catch a nap during lunchtime. I started to lose a lot of weight and to experience significant muscle wasting from the arms and legs, and fat from the face. My CD4s continued to dwindle regardless and I developed my first AIDS-defining illness, pneumocystis pneumonia, in 1989.
To this day I still don't know if AZT contributed to the deterioration of my health and to developing AIDS sooner than I might have, or whether the drug may have helped a little. Certainly, plenty of my friends with HIV at the time thought AZT made things worse (indeed, it established such a bad reputation amongst the HIV-positive community that many people were put off taking any HIV antiviral drugs for some years afterwards, even as treatments began to improve).
It was later realised that we were all being put on much too high a dose. Some of us were on 1,500mg a day — two-thirds more than necessary. It was also discovered that the drug became resistant to HIV fairly quickly when used by itself and that other antivirals were needed to get HIV under control.
By 1996, new potent classes of antiretrovirals had at last been discovered and were being used in combination to maximise their effectiveness in treating HIV. This approach was termed Highly Active Antiretroviral Therapy (HAART). HAART saved many of those who'd managed to survive those early toxic regimens. Me included.
The activism that was generated over AZT continued to have a long-lasting impact on treatment access protocols in Australia and helped forge the HIV community's relationships with government, doctors, pharmaceutical companies, and researchers. Relationships still in play today.
For me, AZT and that period is an experience I will never forget. After all, I only have to look in the mirror to be reminded of it…
Thank you to Bill Whittaker and Ross Duffin for help with this article.